Alert archive / Arizona / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 76, NWS Tucson, AZ

August 7, 2023Graham County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 7, 2023, 3:09 PM MST for Graham County, Arizona. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2023, 3:09 PM MST (22:09 UTC)
Expired
Aug 7, 2023, 4:00 PM MST
In force
51 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Graham County, AZ

The radar

The Tucson radar (KEMX), 127 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 3:30 PM MSTHAIL 16 S Safford, AZQuarter size hail reported 10mi south of Safford.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.2 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2023-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1420 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2023-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1420 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
1681 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.3

Open this sounding in Storm Lab

The text

As transmitted.

068 
WUUS55 KTWC 072209
SVRTWC
AZC009-072300-
/O.NEW.KTWC.SV.W.0076.230807T2209Z-230807T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
309 PM MST Mon Aug 7 2023

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Southeastern Graham County in southeastern Arizona...

* Until 400 PM MST.

* At 309 PM MST, a severe thunderstorm was located over Roper Lake
  State Park, or near Safford, moving northeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Safford, Thatcher, Solomon, Roper Lake State Park, Safford Regional
  Airport, Central, Swift Trail Junction and Frye Mesa Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3245 10965 3281 10992 3297 10963 3267 10937
TIME...MOT...LOC 2209Z 233DEG 8KT 3275 10970 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

GEL
1 follow-up statement
308 
WWUS55 KTWC 072231
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
331 PM MST Mon Aug 7 2023

AZC009-072300-
/O.CON.KTWC.SV.W.0076.000000T0000Z-230807T2300Z/
Graham-
331 PM MST Mon Aug 7 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MST
FOR SOUTHEASTERN GRAHAM COUNTY...

At 331 PM MST, a severe thunderstorm was located over Roper Lake
State Park, or near Safford, moving east at 10 mph. 

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Safford, Thatcher, Solomon, Roper Lake State Park, Safford Regional
Airport, Central, Swift Trail Junction and Frye Mesa Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3245 10965 3281 10992 3297 10963 3267 10937
TIME...MOT...LOC 2231Z 252DEG 10KT 3277 10970 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

GEL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 9:21 AM MST, 5 hours 48 minutes earlier.

Area forecast discussion, Aug 7, 9:21 AM MST, 5 hours 48 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
921 AM MST Mon Aug 7 2023

.SYNOPSIS...Somewhat more typical monsoon weather is expected this
week with temperatures running closer to normal with scattered
afternoon and evening thunderstorms across much of southeast
Arizona.

&&

.DISCUSSION...The 12z 500 mb chart placed the center of a strong
high over the Texas Big Bend with southwest flow aloft over the
area. Mid-level temperatures have also cooled in the past 24
hours, to -4 to -5 C versus -2C. PW values are significantly
higher versus 24 hours ago also with values mostly ranging from 1"
to 1.6" with localized areas up to 1.8". 16z infrared satellite
imagery showed partly to mostly cloudy conditions across eastern
half of the forecast areas with radar showing a few light showers
or virga.

Today will be a bit more active with localized severe storms and
heavy rainers this afternoon and evening, mostly east of a
Safford to Tucson to Nogales line with a focus on Cochise county.
Latest HRRR hinting at outflows pushing north from evening
Sororan storms keeping chance of elevated storms into the
overnight hours.

Oh, and this is nice to say. Highs today will be COOLER versus
Sunday by 3 to 7 degrees depending on location, but still running
several degrees above normal.

&&

.AVIATION...Valid through 08/12Z.
Afternoon -SHRA/-TSRA are possible for the whole forecast area. Sfc
winds around -SHRA/TSRA are possible at producing FEW-SCT Clouds vAOA
10-15k and SCT-BKN AOA 20k AGL for areas south and east of Tucson
thru 07/13Z and again from 08/0Z thru the end of the period.
Otherwise SKC conditions. Sfc winds NW-WLY 10-15 kts gusting up to
25kts from 07/21Z thru 08/03Z, otherwise follow diurnal trends and
generally remain under 10 kts. Aviation discussion not updated for
TAF amendments.

&&

.FIRE WEATHER...Daily rounds of showers and thunderstorms each
afternoon through the weekend. Any storms that do form are capable
of producing erratic and gusty outflows. Daytime temperatures remain
a few degrees above normal before increasing next weekend. Minimum
RH in the lower elevations range from 20-35% and 40-50% in the higher
elevations today and decreasing to 10-20% and 20-30% by the weekend.

&&

.CLIMATE...The consecutive day streak of highs 100 degrees or
hotter in Tucson stands at 52 days. The probabilities each day
this week of NOT hitting 100 degrees is less than 10%.

&&

.PREV DISCUSSION...The upper level high that has dominated our
weather with very hot temperatures continues to weaken a bit and
drift east. The southerly flow that developed over the area
continues to advect moisture into Arizona with PWs on the rise.
The result of these changes will be cooler, closer to normal,
temperatures and scattered afternoon and evening showers and
thunderstorms through the work week. As is typical in this
scenario, the convective potential each day will partly depend on
the previous day/evenings convection.

Next weekend an upper low is forecast to develop just off the
California coast and will play a roll in the amount of storm
coverage we will have. If the flow overhead becoming more
southwesterly then there will be gradual drying and a decrease in
storm coverage.

Then the early part of the following week we could see a more
pronounced warming and drying trend once again. Plenty of time to
see how that may or may not unfold.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Aug 7, 1:08 PM MST, 2 hours 1 minute before
Preliminary Local Storm Report
National Weather Service Tucson AZ
108 PM MST Mon Aug 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     Hail             6 ESE Sierra Vista      31.54N 110.23W
08/07/2023  E1.00 inch       Cochise            AZ   Public

            Quarter sized hail.

&&

GRG
Local storm report, Aug 7, 1:09 PM MST, 2 hours before
Preliminary Local Storm Report
National Weather Service Tucson AZ
109 PM MST Mon Aug 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0109 PM     Hail             6 SE Sierra Vista       31.50N 110.26W
08/07/2023  E1.00 inch       Cochise            AZ   Trained Spotter

            Quarter sized hail and 1in of rain in 45
            minutes.

&&

GRG
Local storm report, Aug 7, 1:36 PM MST, 1 hour 33 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
136 PM MST Mon Aug 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     Hail             Sierra Vista            31.57N 110.32W
08/07/2023  E1.75 inch       Cochise            AZ   Public

            Photo of hail sent via social media.

&&

DVS

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 5:12 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz48 min
Aug 6, 5:23 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz3 hr
Aug 6, 5:40 PM MSTFlash Flood WarningTWCCochise, Santa Cruz3 hr
Aug 6, 5:54 PM MSTSevere Thunderstorm Warning Considerable damage threatTWCCochise, Santa Cruz35 min
Aug 6, 6:40 PM MSTSevere Thunderstorm WarningTWCSanta Cruz65 min
Aug 6, 7:01 PM MSTSpecial Weather StatementTWC44 min
Aug 6, 7:14 PM MSTAreal Flood AdvisoryTWCSanta Cruz2 hr
Aug 6, 7:26 PM MSTFlash Flood WarningTWCSanta Cruz3 hr
Aug 7, 12:52 PM MSTDust Storm AdvisoryTWCCochise3 hr
Aug 7, 12:55 PM MSTSevere Thunderstorm WarningTWCCochise35 min
Aug 7, 1:01 PM MSTSevere Thunderstorm WarningTWCCochise44 min
Aug 7, 1:02 PM MSTSevere Thunderstorm WarningTWCCochise43 min
Aug 7, 1:21 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Aug 7, 1:25 PM MSTSevere Thunderstorm WarningTWCCochise33 min
Aug 7, 1:27 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Aug 7, 1:30 PM MSTAreal Flood AdvisoryTWCCochise109 min
Aug 7, 1:33 PM MSTSevere Thunderstorm Warning Considerable damage threatTWCCochise39 min
Aug 7, 1:56 PM MSTSevere Thunderstorm WarningTWCCochise34 min
Aug 7, 2:06 PM MSTSevere Thunderstorm WarningTWCCochise25 min
Aug 7, 2:32 PM MSTSevere Thunderstorm WarningTWCCochise43 min
Aug 7, 3:57 PM MSTSevere Thunderstorm WarningTWCGraham48 min
Aug 7, 3:59 PM MSTAreal Flood AdvisoryTWCGraham3 hr
Aug 7, 4:25 PM MSTFlash Flood Warning Considerable damage threatTWCGraham3 hr
Aug 7, 4:29 PM MSTSevere Thunderstorm WarningTWCPima28 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.